Alert archive / Pennsylvania / Wind Advisories in 2023

Wind Advisory 6, NWS State College, PA

March 13, 202312 counties in Pennsylvania

NWS State College, PA issued this wind advisory at Mar 13, 2023, 2:35 PM EDT for 12 counties in Pennsylvania. It took effect at Mar 14, 2023, 12:00 PM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 13, 2023, 2:35 PM EDT (18:35 UTC)
In effect from
Mar 14, 2023, 12:00 PM EDT
Expired
Mar 14, 2023, 11:12 PM EDT
In force
11 hr
Issued by
NWS State College, PA

Counties Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Lancaster County, PA, Lebanon County, PA, Schuylkill County, PA, Somerset County, PA, York County, PA

The radar

The State College radar (KCCX), 93 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2023-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2023-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
425 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

981 
WWUS71 KCTP 131835
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
235 PM EDT Mon Mar 13 2023

PAZ024-025-033>036-057>059-064>066-140645-
/O.NEW.KCTP.WI.Y.0006.230314T1600Z-230315T1200Z/
Cambria-Blair-Somerset-Bedford-Fulton-Franklin-Dauphin-Schuylkill-
Lebanon-Adams-York-Lancaster-
Including the cities of Johnstown, Altoona, Somerset, Bedford, 
McConnellsburg, Chambersburg, Harrisburg, Hershey, Pottsville, 
Lebanon, Gettysburg, York, and Lancaster
235 PM EDT Mon Mar 13 2023

...WIND ADVISORY IN EFFECT FROM NOON TUESDAY TO 8 AM EDT
WEDNESDAY...

* WHAT...Northwest winds 25 to 30 mph with gusts 45 to 50 mph 
  expected.

* WHERE...Portions of central Pennsylvania.

* WHEN...From noon Tuesday to 8 AM EDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp
3 follow-up statements
369 
WWUS71 KCTP 140534
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
134 AM EDT Tue Mar 14 2023

PAZ024-025-033>036-057>059-064>066-141745-
/O.CON.KCTP.WI.Y.0006.230314T1600Z-230315T1200Z/
Cambria-Blair-Somerset-Bedford-Fulton-Franklin-Dauphin-Schuylkill-
Lebanon-Adams-York-Lancaster-
Including the cities of Johnstown, Altoona, Somerset, Bedford, 
McConnellsburg, Chambersburg, Harrisburg, Hershey, Pottsville, 
Lebanon, Gettysburg, York, and Lancaster
134 AM EDT Tue Mar 14 2023

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 AM EDT
WEDNESDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts 45 to 50 mph 
  expected.

* WHERE...Southern Pennsylvania.

* WHEN...From Noon Tuesday to 8 AM EDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the NWS State
College Facebook page and Twitter @NWSStateCollege, or on the web
at weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp
505 
WWUS71 KCTP 141610
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
1210 PM EDT Tue Mar 14 2023

PAZ024-025-033>036-057>059-064>066-150415-
/O.CON.KCTP.WI.Y.0006.000000T0000Z-230315T1200Z/
Cambria-Blair-Somerset-Bedford-Fulton-Franklin-Dauphin-Schuylkill-
Lebanon-Adams-York-Lancaster-
Including the cities of Johnstown, Altoona, Somerset, Bedford, 
McConnellsburg, Chambersburg, Harrisburg, Hershey, Pottsville, 
Lebanon, Gettysburg, York, and Lancaster
1210 PM EDT Tue Mar 14 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts 45 to 50 mph 
  expected.

* WHERE...Southern Pennsylvania, including the Laurel Highlands
  and Western Poconos.

* WHEN...From Noon today until 8 AM EDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the NWS State
College Facebook page and Twitter @NWSStateCollege, or on the web
at weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp

Lambert/Colbert/Travis
059 
WWUS71 KCTP 150312
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
1112 PM EDT Tue Mar 14 2023

PAZ024-025-033>036-057>059-064>066-150415-
/O.CAN.KCTP.WI.Y.0006.000000T0000Z-230315T1200Z/
Cambria-Blair-Somerset-Bedford-Fulton-Franklin-Dauphin-Schuylkill-
Lebanon-Adams-York-Lancaster-
Including the cities of Johnstown, Altoona, Somerset, Bedford, 
McConnellsburg, Chambersburg, Harrisburg, Hershey, Pottsville, 
Lebanon, Gettysburg, York, and Lancaster
1112 PM EDT Tue Mar 14 2023

...WIND ADVISORY IS CANCELLED...

Winds will remain gusty overnight. However, they have diminished
from earlier this evening and threat of downed tree limbs or power
outages is now low. 

$$

For more information from the National Weather Service visit
http://weather.gov/ctp

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Mar 13, 1:40 PM EDT, 55 minutes earlier.

Area forecast discussion, Mar 13, 1:40 PM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service State College PA
140 PM EDT Mon Mar 13 2023

.SYNOPSIS...
A coastal low pressure system will strengthen rapidly into a
major nor'easter and bring winter weather impacts to portions of
Central Pennsylvania tonight through Tuesday. Windy conditions
are expected Tuesday into Wednesday. A noticeable warming trend
is forecast from midweek through St. Patrick's Day before another
system brings rain or snow to start the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Light intensity precip and marginal air/road temps will
continue to favor mainly elevated/grassy sfcs and highest
terrain for very minor slushy coating-0.5" through 00Z.

Surge of llvl CAA and steepening lapse rates coincident with
arrival of deep upper low will result in some heavier upslope
snow shower to squall-ish type activity over the Laurels by
early this evening. Increasingly cold and gusty NW flow on
backside of deepening coastal low offshore New England will
maintain a steady stream of lake+terrain enhanced snow showers
over the Laurel Highlands through tonight. A winter wx advisory
remains in effect for Cambria and Somerset Counties from 22Z
Mon to 18Z Tue due to snow and gusty winds with a solid 2-4"
expected and localized 6+ on the favored ridgetops and summits.

Snow intensity picks up over the Poconos into our adjacent
northeast zones late tonight into early Tuesday morning as
wrap around/deformation snow pivots over northeast PA in
response to coastal low "bombing out" near the 40/70 benchmark.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
We made minor tweaks to the forecast to bring snow totals down
by a couple inches in our northeastern zones, as latest model
guidance has trended east with the main axis of heavier precip.
24hr totals ending 00Z Wed now 4-6" for only a small area in eastern/
northern portions of Sullivan and Schuylkill Counties, with
amounts quickly decreasing to the west and south.

Tuesday will feature below normal temperatures areawide. These
chilly temperatures will be made to feel even colder by an
increasingly blustery northwest wind. Current max wind gusts
will be in the 40-45 mph range across the Laurels and through
the Lower Susq.

All medium range guidance supports fair and warmer conditions
Wed-Thu, as upper trough lifts out and high pressure builds
across PA, then off the east coast.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The focus late next week will turn to a deepening upper trough
over the northern plains and the associated surface low, which
is progged to track west of PA. Lack of a blocking high should
allow warm air to flood into the region ahead of the trailing
cold front, pushing temperatures well above normal Thursday and
Friday. The trailing cold front will likely be accompanied by a
round of rain showers either Friday or Friday night, followed by
cooler and breezy conditions Saturday. Scattered snow showers
appear possible over the N and W Mtns Saturday and perhaps
Sunday with arrival of the upper trough. Will keep an eye on the
potential for some convective snow showers Saturday afternoon
with the GFS showing some instability to work with, mainly over
western and northern PA.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Light snow continues this afternoon over northern PA with vsby
so far generally 5+ SM. Aside from the snow, seeing mainly MVFR
cigs across the CWA with the exception of JST where IFR remains.
We should see more of the same the rest of the afternoon with
largely MVFR cigs for most sites but IFR at JST. A couple of
heavier snow showers may briefly lower vsby this evening at JST
and AOO. Tonight, expecting IFR cigs to continue at JST and
perhaps at BFD, while AOO, UNV and IPT remain MVFR. May see some
improvement to VFR at MDT and LNS. Gusty winds will pick up
later tonight into tomorrow, especially over the southern half
of central PA which has been reflected in the latest TAF
package.

Outlook...

Tue...Gusty NW wind. Snow showers/tempo IFR poss N and W Mtns.

Wed...AM snow showers possible W Mtns.

Thu...No sig wx expected.

Fri...PM rain showers/low cigs poss, mainly NW Mtns.

Sat...Snow showers/low cigs poss NW Mtns.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 PM this evening to 2 PM EDT
Tuesday for PAZ024-033.
Winter Weather Advisory from 6 PM this evening to 6 PM EDT
Tuesday for PAZ037-042-053-058.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl/Colbert
SHORT TERM...Steinbugl/Colbert
LONG TERM...Fitzgerald/Travis
AVIATION...Martin/Travis
Hazardous weather outlook, Mar 13, 4:48 AM EDT, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
448 AM EDT Mon Mar 13 2023

PAZ004>006-010-011-017-140900-
Warren-McKean-Potter-Elk-Cameron-Clearfield-
448 AM EDT Mon Mar 13 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Lake enhanced snow showers will produce light snow accumulation
tonight which could result in locally hazardous travel conditions
into Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Lake enhanced snow showers will continue on Tuesday with additional
light to moderate accumulations resulting in locally hazardous
travel conditions. Breezy conditions Tuesday could blow around
unsecured objects and result in difficult driving for high-profile
vehicles.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-018-019-025>028-034>036-041-045-046-049>052-056-057-059-
063>066-140900-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Bedford-Fulton-Franklin-Northern Lycoming-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
448 AM EDT Mon Mar 13 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Windy conditions on Tuesday could result in downed trees limbs and
power lines resulting in scattered power outages.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024-033-140900-
Cambria-Somerset-
448 AM EDT Mon Mar 13 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 2 PM
EDT TUESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

Windy conditions on Tuesday could result in downed tree limbs and
power lines resulting in scattered power outages.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ037-042-053-058-140900-
Tioga-Sullivan-Columbia-Schuylkill-
448 AM EDT Mon Mar 13 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
EDT TUESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

Windy conditions on Tuesday could result in downed tree limbs and
power lines resulting in scattered power outages.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 4:22 AM EDTWinter Weather AdvisoryCTPCambria, Columbia, Schuylkill, Somerset, Sullivan, Tioga38 hr
Mar 13, 5:10 PM EDTSpecial Weather StatementCTPSomerset50 min
Mar 13, 6:09 PM EDTSpecial Weather StatementCTPBedford, Cambria, Somerset66 min
Mar 13, 7:39 PM EDTSpecial Weather StatementCTPBedford, Cambria, Fulton66 min

Nearby

Wind Advisories in Pennsylvania, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.